Oklahoma, 2022

Excessive Heat in Oklahoma, June 12, 2022

June 12, 2022 · NWS TSA · 25 events in 25 counties and zones

A ridge of high pressure in the middle and upper atmosphere developed over the south central United States during mid June. Unseasonably hot afternoon temperatures reaching the mid to upper 90s, combined with high humidity, resulted in heat index values in the 110 to 115 degree range across much of eastern Oklahoma on the 12th.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
9
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A ridge of high pressure in the middle and upper atmosphere developed over the south central United States during mid June. Unseasonably hot afternoon temperatures reaching the mid to upper 90s, combined with high humidity, resulted in heat index values in the 110 to 115 degree range across much of eastern Oklahoma on the 12th. At least nine people were treated for heat-related issues in Tulsa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 12, 11:25 AM CST, 35 minutes earlier.

Area forecast discussion, Jun 12, 11:25 AM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1225 PM CDT Sun Jun 12 2022

...New AVIATION...

.SHORT TERM...
(The rest of today )
Issued at 1044 AM CDT Sun Jun 12 2022

...Dangerous heat this afternoon...

Update was sent earlier to raise forecast heat index values for
this afternoon. Very dangerous hot and humid conditions are
expected with indices between 110 to 118 degrees. Still appears
that the highest indices will be located in the Arkansas River
Valley where the heaviest rains previously occurred with light
winds/less boundary layer mixing. No other changes anticipated in
the short term. Dewpoints will likely need to be tweaked for
Monday, which could modestly bump of heat index values in some
areas.

&&

.LONG TERM...
(Tonight through Saturday)
Issued at 213 AM CDT Sun Jun 12 2022

Surface winds may veer a bit by Monday, allowing dewpoints to mix
out some. That said, will still likely need a Heat Advisory for
most if not all of the forecast area, and will let the day shift
make the final decision. Continued drying/mixing will allow
dewpoints to lower more going into mid to late week although
afternoon highs will continue to run several degrees above normal.

Will maintain the NBM low PoPs across northeast Oklahoma for
Wednesday night, although I have my doubts how far south any
convection will make it given the strength of the sub-tropical
ridge.

&&

.AVIATION...
(18Z TAFS)
Issued at 1218 PM CDT Sun Jun 12 2022

Gusty southwest winds will continue at NE OK TAF sites, potentially
persisting into the overnight hours as stronger low level jet develops.
LLWS may also need to be added at aforementioned locations with later
update. Otherwise, VFR conditions are expected through the TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   80  97  79  93 /   0   0   0   0
FSM   77  96  75  93 /   0   0   0   0
MLC   77  94  75  92 /   0   0   0   0
BVO   78  97  78  93 /   0   0   0   0
FYV   77  95  73  92 /   0   0   0   0
BYV   78  95  75  92 /   0   0   0   0
MKO   78  93  75  90 /   0   0   0   0
MIO   78  95  76  91 /   0   0   0   0
F10   77  94  75  90 /   0   0   0   0
HHW   76  95  75  93 /   0   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ058-063-069.

     Excessive Heat Warning until 8 PM CDT this evening for OKZ049-
     053>057-059>062-064>068-070>076.

AR...Heat Advisory until 8 PM CDT this evening for ARZ001-002-010-011.

     Excessive Heat Warning until 8 PM CDT this evening for ARZ019-
     020-029.

&&

SHORT TERM...12
LONG TERM....18
AVIATION...12
Hazardous weather outlook, Jun 12, 11:30 AM CST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1230 PM CDT Sun Jun 12 2022

ARZ001-002-010-011-019-020-029-OKZ049-053>076-131000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1230 PM CDT Sun Jun 12 2022

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This afternoon and Tonight.

DANGEROUS HEAT.
	RISK...Critical.
	AREA...Eastern Oklahoma and northwest Arkansas.
	ONSET...Ongoing.

	AREA AT GREATEST RISK...Arkansas River Valley.

DISCUSSION...

Dangerous heat continues to develop early this afternoon. Heat index
values from 110 to 118 degrees are expected across much of eastern
Oklahoma and west central Arkansas with the highest indices in the
Arkansas River Valley. Heat index values for the remainder of
northwest Arkansas will be between 105 and 110 degrees. Take extra
precautions if you work or spend time outside. When possible,
reschedule strenuous activities to early morning or evening.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY...High Wind Potential...Dangerous Heat Potential.
TUESDAY...High Wind Potential.
WEDNESDAY...Thunderstorm Potential...High Wind Potential.
THURSDAY through SATURDAY...No Hazards.

EXTENDED DISCUSSION...
Dangerous heat index values are forecast again for Monday afternoon,
with most locations topping 105 degrees.

Thunderstorms will likely develop later Wednesday along a cold front
across Kansas. A few of these storms may drop south, possibly
impacting parts of northeast Oklahoma Wednesday night. Otherwise,
hot and humid conditions will likely persist.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 excessive heat. Local standard time, as filed.

Excessive Heat, Pawnee

When
June 12, 12:00 PM CST to 7:00 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Excessive Heat, Osage

When
June 12, 12:00 PM CST to 7:00 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Excessive Heat, Washington

When
June 12, 12:00 PM CST to 7:00 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Excessive Heat, Nowata

When
June 12, 12:00 PM CST to 7:00 PM CST
Where
Nowata forecast zone
Reported by
Official NWS Observations
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Excessive Heat, Craig

When
June 12, 12:00 PM CST to 7:00 PM CST
Where
Craig forecast zone
Reported by
Official NWS Observations
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

Excessive Heat, Ottawa

When
June 12, 12:00 PM CST to 7:00 PM CST
Where
Ottawa forecast zone
Reported by
Official NWS Observations
Coordinates
36.836, -94.810 (the zone’s center; the record gives no point)

Excessive Heat, Creek

When
June 12, 12:00 PM CST to 7:00 PM CST
Where
Creek forecast zone
Reported by
Official NWS Observations
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Excessive Heat, Tulsa

When
June 12, 12:00 PM CST to 7:00 PM CST
Where
Tulsa forecast zone
Injuries
9 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Excessive Heat, Rogers

When
June 12, 12:00 PM CST to 7:00 PM CST
Where
Rogers forecast zone
Reported by
Official NWS Observations
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Excessive Heat, Mayes

When
June 12, 12:00 PM CST to 7:00 PM CST
Where
Mayes forecast zone
Reported by
Official NWS Observations
Coordinates
36.302, -95.231 (the zone’s center; the record gives no point)

Excessive Heat, Delaware

When
June 12, 12:00 PM CST to 7:00 PM CST
Where
Delaware forecast zone
Reported by
Official NWS Observations
Coordinates
36.408, -94.803 (the zone’s center; the record gives no point)

Excessive Heat, Wagoner

When
June 12, 12:00 PM CST to 7:00 PM CST
Where
Wagoner forecast zone
Reported by
Official NWS Observations
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

Excessive Heat, Cherokee

When
June 12, 12:00 PM CST to 7:00 PM CST
Where
Cherokee forecast zone
Reported by
Official NWS Observations
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

Excessive Heat, Adair

When
June 12, 12:00 PM CST to 7:00 PM CST
Where
Adair forecast zone
Reported by
Official NWS Observations
Coordinates
35.884, -94.659 (the zone’s center; the record gives no point)

Excessive Heat, Okfuskee

When
June 12, 12:00 PM CST to 7:00 PM CST
Where
Okfuskee forecast zone
Reported by
Official NWS Observations
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

Excessive Heat, Okmulgee

When
June 12, 12:00 PM CST to 7:00 PM CST
Where
Okmulgee forecast zone
Reported by
Official NWS Observations
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Excessive Heat, McIntosh

When
June 12, 12:00 PM CST to 7:00 PM CST
Where
McIntosh forecast zone
Reported by
Official NWS Observations
Coordinates
35.374, -95.667 (the zone’s center; the record gives no point)

Excessive Heat, Muskogee

When
June 12, 12:00 PM CST to 7:00 PM CST
Where
Muskogee forecast zone
Reported by
Official NWS Observations
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Excessive Heat, Sequoyah

When
June 12, 12:00 PM CST to 7:00 PM CST
Where
Sequoyah forecast zone
Reported by
Official NWS Observations

Excessive Heat, Pittsburg

When
June 12, 12:00 PM CST to 7:00 PM CST
Where
Pittsburg forecast zone
Reported by
Official NWS Observations
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

Excessive Heat, Haskell

When
June 12, 12:00 PM CST to 7:00 PM CST
Where
Haskell forecast zone
Reported by
Official NWS Observations
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

Excessive Heat, Latimer

When
June 12, 12:00 PM CST to 7:00 PM CST
Where
Latimer forecast zone
Reported by
Official NWS Observations
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Excessive Heat, Le Flore

When
June 12, 12:00 PM CST to 7:00 PM CST
Where
Le Flore forecast zone
Reported by
Official NWS Observations

Excessive Heat, Pushmataha

When
June 12, 12:00 PM CST to 7:00 PM CST
Where
Pushmataha forecast zone
Reported by
Official NWS Observations
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

Excessive Heat, Choctaw

When
June 12, 12:00 PM CST to 7:00 PM CST
Where
Choctaw forecast zone
Reported by
Official NWS Observations
Coordinates
34.027, -95.552 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026135, 1026136, 1026137, 1026138, 1026139, 1026140, 1026141, 1026142, 1026143, 1026144, 1026145, 1026146, 1026147, 1026148, 1026149, 1026150, 1026151, 1026152, 1026153, 1026154, 1026155, 1026156, 1026157, 1026158, 1026159.